Defective EpiPens could have 'life threatening' consequences
ABOUT 80,000 life-saving EpiPens have been recalled because they may fail to activate - with potentially deadly consequences.
Four batches of Alphaparm EpiPens were recalled this week with Product Safety Australia issuing a notice.
The recall concerns four batches all with expiry dates in April 2017.
"The failure of the auto-injector to activate may result in patients not receiving the required dose of adrenaline, causing the worsening of symptoms of anaphylaxis or anaphylactic reactions, which could be life threatening," the Product Safety Australia alert read.
"Consumers should check if they have a 300 µg EpiPen® (yellow carton and label) and if so, check the batch number and expiry.
"The batch number and expiry can be found on the label of the pen or on the end of the carton.
"If the EpiPen® 300µg has the following batch numbers: 5FA665, 5FA6651, 5FA6652 or 5FA6653 and an expiry of Apr 17, it needs to be replaced with a new one as soon as possible."
The alert stated other batches and other makes of the life saving product are not known to be defective and are not subject to this recall.
The adrenaline injection the EpiPens deliver are used to counter severe allergic reactions to food and insect stings.
The Therapeutic Goods Administration released an online statement saying people who have purchased defective EpiPens could return them and recieve a new one at pharmacies.
"There have been two confirmed reports of auto-injectors from these batches failing to activate correctly world-wide from approximately 80,000 devices distributed," the statement read.
"The proportion of these auto-injectors that have been used is not known.
"EpiPens are only used in emergency situations.
"In the unlikely event the auto-injector fails to activate correctly, there is a risk that the patient may not receive the required dose of adrenaline in a timely manner or they may not get the dose at all. If this happens, it could result in a worsening of the potentially life-threatening symptoms of anaphylaxis or anaphylactic reactions."
People with questions or concerns are being urged to contact Alphaparm on 1800 274 276.